Florida, 2017

Tornado and Flood in Florida, June 6, 2017

June 6, 2017 · NWS JAX · 4 events in 3 counties and zones

A very moist and unsettled southwest flow was across the area ahead of a frontal system draped across the MS River Valley and central Gulf Coast states. Locally heavy rainfall occurred in morning convection as it moved inland from the Gulf especially across the Suwannee River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A very moist and unsettled southwest flow was across the area ahead of a frontal system draped across the MS River Valley and central Gulf Coast states. Locally heavy rainfall occurred in morning convection as it moved inland from the Gulf especially across the Suwannee River Valley. One supercell developed and produced an EF1 tornado in St. Johns County in the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 5, 8:09 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 5, 8:09 PM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
909 PM EDT Mon Jun 5 2017

.UPDATE...
First shortwave is exiting into the Atlantic this evening, and
scattered showers and a few storms remained across the region. An
upper low will move along the northern Gulf coast overnight
tonight. Only isolated to low end scattered showers are expected.
A shortwave is forecast to move ahead of the upper low and push
into the Big Bend region Tuesday morning. Global models and high
res guidance indicate widespread showers and scattered storms
developing across the northeast Gulf late tonight and moving
across the region through the day on Tuesday. Heavy rainfall and
localized flooding is possible. WPC QPF has actually increased by
about 1 inch across the Suwannee River basin for 12-18Z on
Tuesday, and expect 2-3 inches of rain across the western portion
of the region with locally higher amounts during this timeframe.
1-2 inches of rain with locally higher amounts is expected across
the rest of the area through the day. A low level jet around 30-35
knots will move across the region during the day on Tuesday, and
some strong to isolated severe storms are possible. The limiting
factor will be instability, with cloudy skies and showers/storms
moving in early in the day.

&&

.AVIATION...
A few showers may get near the TAF sites overnight. Otherwise,
light winds and VFR conditions will prevail. A shortwave will move
towards the region late in the night, and showers and some storms will
begin to move into northeast Florida towards daybreak. Widespread
showers and scattered thunderstorms are expected throughout the
day on Tuesday, with prevailing MVFR conditions.

&&

.MARINE...
Southwesterly winds 10-15 knots nearshore and 15-20 knots offshore
will prevail overnight tonight, with seas of 3-5 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  83  70  83 /  40  80  60  80
SSI  74  82  74  82 /  40  80  60  80
JAX  72  82  72  85 /  50 100  50  70
SGJ  71  83  72  84 /  60  90  50  80
GNV  72  83  72  85 /  60 100  70  80
OCF  72  83  73  85 /  70 100  50  80

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Kennedy/Peterson/Elsenheimer
Hazardous weather outlook, Jun 5, 4:40 AM EST, 19 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
540 AM EDT Mon Jun 5 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-060945-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
540 AM EDT Mon Jun 5 2017

...HEAVY RAINFALL TOTALS EXPECTED THROUGH THURSDAY...
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ON TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

A surge of tropical moisture will overspread our area this
afternoon from the Gulf of Mexico, accompanied by an initial
wave of heavy showers and a few embedded thunderstorms that will
progress quickly northeastward across our region from the late
morning through the afternoon hours. The primary threats from this
activity today will be briefly heavy downpours and cloud to
ground lightning strikes.

Low pressure will approach the northern Gulf coast states
overnight, pushing another wave of heavy showers and embedded
thunderstorms northeastward from the Gulf of Mexico after
midnight. Activity will overspread inland portions of north
central Florida, the Suwannee Valley and inland southeast Georgia
during the predawn hours on Tuesday. Heavy downpours, frequent
lightning strikes and gusty winds will be the threats with this
activity.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Waves of heavy rainfall and embedded strong to severe
thunderstorms will be possible through early Thursday ahead of
an approaching cold front. A line of strong to severe
thunderstorms may traverse our region from west to east on Tuesday
afternoon, with damaging wind gusts, localized flooding from
heavy downpours, and frequent lightning strikes being the primary
threats. An isolated tornado will also be possible within this
squall line. The Storm Prediction Center has placed southern
portions of southeast Georgia and all of northeast and north
central Florida within a marginal risk for severe thunderstorm
development on Tuesday. A marginal risk continues for most of
northeast and north central Florida on Wednesday. Rainfall totals
for this event of 2 to 4 inches are forecast, with local totals
potentially much higher. The threat for flooding, particularly in
urban locations, will increase by midweek.

Isolated to widely scattered mainly afternoon and evening
thunderstorms are expected on Friday and Saturday, with scattered
to numerous thunderstorms possible by Sunday afternoon.

Southwesterly winds will strengthen over the coastal waters on
Tuesday evening as low pressure approaches from the Florida
panhandle. A Small Craft Advisory may be required for the offshore
coastal waters on Tuesday night and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to self activate if warnings are issued,
particularly later tonight and Tuesday. We encourage spotters to
report rainfall amounts in excess of 2 inches.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

Nelson

The radar

The Moody AFB radar (KVAX), 122 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood, 1 tornado. Local standard time, as filed.

Heavy Rain, Gilchrist

When
June 6, 12:15 AM EST to 4:15 PM EST
Where
Gilchrist County, 2.07 mi N of Williford
Reported by
Broadcast Media
Coordinates
29.810, -82.800

A daily total of 6 inches was measured in northern Gilchrist county.

Heavy Rain, Suwannee

When
June 6, 4:20 AM EST to 8:20 AM EST
Where
Suwannee County, 0.91 mi SW of Live Oak
Reported by
Trained Spotter
Coordinates
30.290, -82.990

A spotter measured 2.31 inches over 4 hours.

Flood, Gilchrist

When
June 6, 10:56 AM EST
Where
Gilchrist County, 2.16 mi SSE of Bell to 2.27 mi SSE of Bell
Cause
Heavy Rain
Property damage
$10
Reported by
Law Enforcement
Coordinates
29.720, -82.860

The roadway at U.S. Highway 129 and County Road 232 East was underwater. The is no known property damage, but a small dollar value was added so this report would be included in Storm Data.

Tornado, St. Johns

When
June 6, 1:11 PM EST to 1:16 PM EST
Where
St. Johns County, 1 mi SSE of Dupont Centre to 2.15 mi WSW of Crescent Beach
Rating
EF1
Path length
2.21 mi
Path width
70 yd
Reported by
NWS Storm Survey
Coordinates
29.737, -81.312

Tornado damage (EF1) occurred west of U.S. Highway 1/Dixie Highway, although damage may have started farther west toward Interstate 95. Survey team was unable to access start of path. After crossing U.S. Highway 1, the tornado moved NE through the Matanzas State Forest before causing primarily tree and power line damage (EF1 and lower) to neighborhoods south of Highway 206. The tornado weakened west of East Seacove Avenue. Peak winds were estimated between 75 and 95 mph.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyThe tornado archive for Florida, 2017Warnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706116, 706115, 706114, 706117.